Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 293, NWS Indianapolis, IN

July 21, 2006Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2006, 9:56 PM EDT for Vigo County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 9:56 PM EDT (01:56 UTC)
Expired
Jul 21, 2006, 10:39 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:14 PM EDTTSTM WND GST 571 S Terre Haute, INTREE LIMBS DOWN IN YARD. GUST MEASURED BY TV METEOROLOGIST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 220156
SVRIND
INC167-220245-
/O.NEW.KIND.SV.W.0293.060722T0156Z-060722T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VIGO COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF TERRE HAUTE...

* UNTIL 1045 PM EDT

* AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST TERRE HAUTE...OR ABOUT
  6 MILES WEST OF TERRE HAUTE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RILEY AROUND 1010 PM EDT...
  SEELYVILLE AROUND 1015 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3955 8754 3941 8754 3931 8727 3947 8726
      3951 8725 3955 8722

$$

PUMA
3 follow-up statements
000 
WWUS53 KIND 220211
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EDT FRI JUL 21 2006

INC167-220245-
/O.CON.KIND.SV.W.0293.000000T0000Z-060722T0245Z/
VIGO-
1011 PM EDT FRI JUL 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CENTRAL VIGO COUNTY...

AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TERRE HAUTE...MOVING
EAST AT 25 MPH.

LAT...LON 3955 8754 3941 8754 3931 8727 3947 8726
      3951 8725 3955 8722

$$

PUMA
000 
WWUS53 KIND 220224
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT FRI JUL 21 2006

INC167-220245-
/O.CON.KIND.SV.W.0293.000000T0000Z-060722T0245Z/
VIGO-
1024 PM EDT FRI JUL 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CENTRAL VIGO COUNTY...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RILEY...OR ABOUT 7
MILES SOUTHEAST OF TERRE HAUTE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM PRODUCED A WIND GUST TO 57 MPH SOUTH OF TERRE HAUTE.

LAT...LON 3955 8754 3941 8754 3931 8727 3947 8726
      3951 8725 3955 8722

$$
PUMA
000 
WWUS53 KIND 220239
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 PM EDT FRI JUL 21 2006

INC167-220248-
/O.CAN.KIND.SV.W.0293.000000T0000Z-060722T0245Z/
VIGO-
1038 PM EDT FRI JUL 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VIGO COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED IN INTENSITY AND EXITED THE WARNING AREA. 
SCATTERED SHOWERS AND THUDNESRTORMS ARE EXPECTED TO CONTINUE IN THE 
AREA FOR THE NEXT COUPLE OF HOURS.

LAT...LON 3955 8754 3941 8754 3931 8727 3947 8726
      3951 8725 3955 8722

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:50 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 21, 7:50 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EDT FRI JUL 21 2006

.AVIATION...

DISCUSSION FOR 00Z TAF ISSUANCE.

DERECHO CLUSTER THAT MOVED ACROSS SOUTHERN ILLINOIS AND INDIANA HAS
PUSHED INTO EAST KENTUCKY AND TENNESSEE. MORE STABLE BUT HUMID
NORTHERLY FLOW ACROSS MOST OF INDIANA AND ILLINOIS.  UPPER SHORT
WAVE TROUGH STILL TO OUR WEST MAINTAINING A BROAD AREA OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS NORTH HALF OF ILLINOIS WITH NEW
DEVELOPMENT TRAILING SOUTHWEST INTO MISSOURI.

IFR CONDITIONS AT 00Z AT BMG SHOULD IMPROVE SHORTLY AS NORTH BREEZES
BEGIN TO PICK UP AND DRY OUT RECENT RAIN. VFR CONDITIONS REMAINING
TAF SITES. ILLINOIS PCPN TO ARRIVE BETWEEN 01Z AND 03Z AND LAST
SEVERAL HOURS BUT REMAIN AS VFR. AFTER 08Z EXPECT MVFR DECKS AND
VSBYS TO DEVELOP WITH CONTINUED LATE NIGHT COOLING. UPPER TROUGH
FINALLY PUSHES FAR ENOUGH EAST AFT 13Z SATURDAY TO SCOUR OUT LOW
DECKS AND FOG. MID DECKS BY LATE MORNING TO BE REPLACED BY SCT CU
FOR AFTN HOURS SAT.

&&

.PREVIOUS DISCUSSION...MAY PROBLEM WILL BE THE TIMING OF THE
THUNDERSTORMS. A COLD FRONT WAS IN SOUTHERN INDIANA. A SHORT WAVE
WAS MOVING ALONG THE FRONT. LIFTED INDEXES DROP TO BETTER THEN -6 IN
SOUTHERN INDIANA. THE MAIN AREA OF UNSTABLE AIR WILL MOVE SOUTH OF
CENTRAL INDIANA CWA. A FEW OF THE SEVERE STORMS MAY CLIP EXTREME
SOUTHWEST COUNTIES UNTIL EARLY EVENING. THESE MAY PRODUCE WIND GUSTS
IN EXCESS OF 60 MPH ALONG WITH VERY HEAVY RAIN.

SHOWERS OVER CENTRAL AND NORTHERN INDIANA ARE ASSOCIATED WITH A 500
MB SHORT WAVE. THIS WILL MOVE THROUGH INDIANA OVERNIGHT. DUE TO ALL
THIS INSTABILITY HAVE RAISED POPS TO AT LEAST LIKELY.

THE FRONT WILL MOVE SOUTH OF INDIANA ON SATURDAY. THE ATMOSPHERE
WILL QUICKLY STABALIZE AS THE FRONT MOVES EAST. JUST WENT FOR A
CHANCE OF SHOWERS EAST AND SOUTHEAST SATURDAY MORNING. DRIER AIR
MOVES IN DURING THE AFTERNOON SO DECREASED CLOUD COVER SOME THEN.

WITH THE DRIER AIR CONTINUING TO MOVE IN CONTINUED TO DECREASE CLOUD
COVER SATURDAY NIGHT. PARTLY CLOUDY ON SUNDAY. GOING FORECAST TEMPS
LOOK OK.

&&

PUBLIC...HAINES
AVIATION...AB/DT
Hazardous weather outlook, Jul 21, 3:12 PM EDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 PM EDT FRI JUL 21 2006

INZ021-028>031-035>049-051>057-060>065-070>072-221915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-LAWRENCE-JACKSON-JENNINGS-
312 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

PERIODS OF SHOWERS WITH A CHANCE OF THUNDERSTORMS. A FEW OF THE
THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>069-221915-
KNOX-DAVIESS-MARTIN-
212 PM CDT FRI JUL 21 2006

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST INDIANA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHWEST INDIANA THIS
EVENING. THESE STORMS MAY PRODUCE WIND GUSTS OVER 60 MILES AN
HOUR...LARGE HAIL AND HEAVY RAIN. SHOWERS WITH SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:37 AM EDTTornado WarningINDJackson38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.